0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Case Report/Case Series |

Facial Allergic Granulomatous Reaction and Systemic Hypersensitivity Associated With Microneedle Therapy for Skin Rejuvenation

Razieh Soltani-Arabshahi, MD1; Jillian W. Wong, MS2; Keith L. Duffy, MD1; Douglas L. Powell, MD1
[+] Author Affiliations
1Department of Dermatology, School of Medicine, University of Utah, Salt Lake City
2Medical Student, School of Medicine, University of Utah, Salt Lake City
JAMA Dermatol. 2014;150(1):68-72. doi:10.1001/jamadermatol.2013.6955.
Text Size: A A A
Published online

Importance  Microneedle therapy includes skin puncture with multiple micro-sized needles to promote skin rejuvenation or increase transdermal delivery of topical medications. In cosmetic practices, various cosmeceuticals are applied before microneedling to enhance the therapeutic effects. This results in intradermal tattooing of the topical product. Despite rapid increase in the use of microneedles in dermatology, there are few data about their safety.

Observations  We describe 3 women, aged 40s to 60s, who developed facial granulomas following microneedle therapy for skin rejuvenation. Two patients had undergone microinjection of the same branded topical moisturizer (Vita C Serum; Sanítas Skincare) during microneedle therapy. Biopsy in all cases showed foreign body–type granulomas. Results of tissue cultures were negative. Chest radiography and serum angiotensin-converting enzyme findings were normal. The first 2 patients had a positive patch test reaction to Vita C Serum. Initial treatment with topical and oral corticosteroids was ineffective. Therapy with doxycycline hydrochloride and minocycline hydrochloride led to partial improvement in one case and resolution in another.

Conclusions and Relevance  Application of topical products prior to microneedling can introduce immunogenic particles into the dermis and potentiate local or systemic hypersensitivity reactions. Because the microneedle therapy system is accessible for home use, health care providers need to be aware of its potential consequences.

Figures in this Article

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Place holder to copy figure label and caption
Figure 1.
Facial Granulomatous Reaction After Microneedle Therapy in 3 Women

Indurated erythematous plaques affected the entire face, sparing the untreated periorbital area, immediate periorbital area, and nasal sidewalls in the patients described in case 1 (A) and case 2 (B) 3 months after microneedle therapy for skin rejuvenation. Similar indurated erythematous papules developed on the cheeks and chin in the patient presented in case 3 (C).

Graphic Jump Location
Place holder to copy figure label and caption
Figure 2.
Skin Biopsy Specimen From Facial Granulomas After Microneedle Therapy

Skin biopsy showed a foreign body–type granulomatous reaction with dermal histiocytes and foreign body giant cells surrounded by lymphocytes and few plasma cells. Hematoxylin-eosin; original magnification ×40 (A) and ×200 (B).

Graphic Jump Location
Place holder to copy figure label and caption
Figure 3.
Patch Test in a Patient With Granulomatous Reaction After Microneedle Therapy

Patch testing with a standard tray, cosmetic tray, and Vita C Serum showed a +1 positive reaction consisting of grouped erythematous edematous papules after 96 hours.

Graphic Jump Location

Tables

References

Correspondence

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).
Submit a Comment

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

See Also...
Articles Related By Topic
Related Topics
PubMed Articles
Jobs
brightcove.createExperiences();